Prevention and Care of Toenail Disorders Due to Chemotherapy

Toenails are attached to the nail bed on each toe, which provides the blood supply and nutrients needed to keep the nails healthy. Changes to the toenails can be a fairly common occurrence during chemotherapy. A common problem is onycholysis, or damage to the tissue in the nail bed that keeps toenails in place.

Learn about what you might experience, how to care for your toenails during treatment, and when you may need further treatment.

Discoloration of nails after breast cancer treatment
Shutterstock

Common Toenail Problems During Chemotherapy

When onycholysis occurs, it is usually painless. However, if other conditions such as a low white blood cell count are present as well, it can lead to discomfort and infection.

In addition to onycholysis, other toenail problems that can occur with chemotherapy include:

  • Cracks to the nail
  • Dark spots under the nail
  • Ridges in the nail
  • Nail falling off

Timing

Nail problems can begin any time after beginning chemotherapy, but usually don't appear until after the first few infusions have been given.

Fingernail issues usually resolve around six months after completing chemotherapy, but toenails can take longer to recover.

Chemotherapy Drugs Most Likely to Cause Issues

Any chemotherapy drug could possibly cause toenail problems, but there are some chemotherapy medications that are more likely to cause them.

The types of chemotherapy that most commonly trigger nail changes include:

Prevention

It may not be possible to completely prevent toenail changes from occurring while getting chemotherapy. Practicing good nail care is the best bet.

A 2018 study looked at the use of natural polyphenolic-rich herbal oil (PolyBalm) which is applied to the nails during chemotherapy. The double-blinded randomized trial found that the balm "profoundly" reduced chemotherapy-related nail damage when compared with a control group.

Complications

Even when practicing prevention, other problems such as fungal or bacterial infections may occur. This can be especially concerning when getting chemotherapy medications that can reduce infection-fighting white blood cells. Examine nails daily to look for any changes.

If you develop a fever and redness, discharge, or drainage around your nails, notify your healthcare provider. You may need antibiotics, antifungal creams, or some other form of treatment. Tea tree oil has been used for fungal infections in toenails, but an anti-fungal medication may be needed.

Toenail Care Tips

Toenails grow only half as fast as fingernails, or about 0.5 centimeters every three months. Like fingernails, toenails can develop other disorders, lines, ridges, and discolorations, and even come loose during chemotherapy. To keep your toenails healthy during treatment and recovery, try these tips.

Cut Your Nails Safely

Clip toenails straight across, keeping them short. This helps prevent breakage and splitting, as well as ingrown toenails. It also makes them less likely to catch on things.

Try soaking your toes in warm water for a short period of time before clipping your nails, as this will soften them and may prevent splitting or cracking.

Keep your toenails clean and moisturized. Your healthcare provider may recommend that you avoid pedicures, as these can lead to infection. Loose cuticles should be cut, not ripped.

Strengthen Your Toenails

Taking a biotin supplement may help strengthen fragile nails. Biotin is a B-complex vitamin, but talk to your oncologist before starting. Some vitamin supplements may interfere with chemotherapy. Clear polish may also help protect toenails during treatment.

Prevent Injuries

Try to avoid injuries to your toes. Limit walking around barefoot, and make sure to watch for any obstacles in your way.

Think about the footwear you use and make good choices that are most likely to protect your feet. Open-toed or wide-toed shoes can help improve circulation, but may not provide much protection for loose or fragile toenails. But also don't wear shoes or socks that fit too tightly.

Be Careful With Cracks and Calluses

If you tend to develop thick calluses and heel cracks on your feet, take special care.

  • Use a thick moisturizing cream regularly.
  • Wear socks after using cream.
  • Don't file down calluses.
  • Increase humidity in the home.

Summary

Toenail problems may seem minor relative to the other potential side effects of chemotherapy, but can reduce your quality of life and potentially raise your risk of infection. Try to prevent nail changes by trimming nails carefully, and avoiding injuries. Speak with your healthcare team if you're experiencing any nail changes to see if there are other treatments you may need.

Frequently Asked Questions

  • Can I stop my nails from falling off during chemo?

    You may not be able to completely prevent nails from falling off during chemo. Steps such as trimming nails short and keeping them clean and free of infection are the best means of prevention.

  • Will my toenails be thicker after chemo?

    Chemotherapy will not likely cause nails to be thicker. In fact, it tends to make them thinner and more brittle. However, about six months or so after chemo, the nails can start to show improvement.

4 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. American Cancer Society. Nail changes.

  2. Thomas R, Williams M, Cauchi M, Berkovitz S, Smith SA. A double-blind, randomised trial of a polyphenolic-rich nail bed balm for chemotherapy-induced onycholysis: the UK Polybalm study. Breast Cancer Res Treat. 2018;171(1):103-110. doi:10.1007/s10549-018-4788-9

  3. Yeung KS, Gubili J, Mao JJ. Herb-drug interactions in cancer care. Oncology. 2018;32(10):516-20.

  4. National Cancer Institute. Skin and nail changes during cancer treatment.

Additional Reading

By Julie Scott, MSN, ANP-BC, AOCNP
Julie is an Adult Nurse Practitioner with oncology certification and a healthcare freelance writer with an interest in educating patients and the healthcare community.

Originally written by
Pam Stephan
Pam Stephan is a breast cancer survivor.
Learn about our editorial process